Hail, Floyd
- When
- June 22, 7:50 PM CST
- Where
- Floyd County, 1.51 mi E of Floyd
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 43.130, -92.740
Up to quarter sized hail fell in Floyd.
A line of thunderstorms developed over northeast Iowa during the evening of June 22nd. Most of these were non-severe storms that produced some pea sized hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A line of thunderstorms developed over northeast Iowa during the evening of June 22nd. Most of these were non-severe storms that produced some pea sized hail. However, one storm briefly became strong enough to drop quarter sized hail and blow down some large tree branches in Floyd (Floyd County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 22, 5:00 PM CST, 2 hours 50 minutes earlier.
Area Forecast Discussion National Weather Service La Crosse WI 600 PM CDT Thu Jun 22 2017 .SHORT TERM...(Tonight through Friday Night) Issued at 153 PM CDT Thu Jun 22 2017 Surface analysis shows a cold front extending from east central to far southwest WI and then into northeast IA. Meanwhile, water vapor imagery showing a weak mid-level trough dropping southeast through MN. Lift and frontogenesis ahead of this trough was producing widespread showers and thunderstorms across the south half of MN and much of WI. Cloud cover and precipitation keeping temperatures in check with readings at 1 PM ranging from the middle 60s to the middle 70s. The mid-level trough and associated frontogenesis will continue to slip slowly southeast through the area this evening, fueling shower/thunderstorm activity. Highest severe threat at this point through this evening looks to be tied closer to the surface cold front/higher CAPE pool across far southwest WI into northeast IA. Large hail and damaging winds would be the main threats. Another concern will be threat for some heavier rainfall and potential for localized ponding of water where convection trains. However, the trough/frontogenesis will be fairly progressive, exiting southeast of the area soon after midnight. For this reason, will hold off on Flash Flood headlines for now. Drier/cooler air filters in to the region Friday on breezy northwest winds. There will be a slight chance for showers across northern WI in cooler cyclonic flow aloft. The rest of the area should just see a build up in cumulus given steep lower level lapse rates. Otherwise, plan on highs only in the upper 60s to the middle 70s or some 10 degrees below seasonal norms. Partly cloudy/fairly chill conditions for Friday night with lows in the upper 40s to the lower 50s. .LONG TERM...(Saturday through Thursday) Issued at 153 PM CDT Thu Jun 22 2017 Cool conditions to last through the weekend into Monday as long wave troughing takes hold across the region. Several embedded shortwave trough drop into the region in northwest flow aloft for periodic shower/isolated storms. A couple rather vigorous troughs dropping through Saturday and Sunday afternoon/early evening will bear some watching. NAM Bufkit shows an Inverted-V type environment with 600- 1200J/kg 0-3km MUCAPE and lower Wetbulb Zero heights. This could produce a few stronger storms with hail and gusty winds. Otherwise, plan on highs Saturday through Monday mainly in the 60s with overnight lows in the mid 40s to near 50. Tuesday through Thursday will see a slow warm-up as mid-level heights build. Tuesday looks dry but then shower/thunder chances return Tuesday night through Thursday as latest GFS/ECMWF bring a cold front through the Northern Plains into the Upper Mississippi River Valley. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 600 PM CDT Thu Jun 22 2017 Cigs: expecting mostly vfr cigs through mid/late evening as scattered/broken line of convection sinks southeast across the area. Could drop into mvfr for a short period. Skies should scatter before 06z, and mostly hold sct until Fri afternoon. With hefty low level lapse rates and good low level cold air advection, should see some afternoon cu development...sct/bkn. Can't rule out some mvfr cigs, but will keep vfr for now. WX/vsby: sloping south-north frontogenetic region associated with a passing cold front, along with some help aloft from a shortwave, will continue to fire some shra/ts into the mid evening hours. Heavy rain will accompany any storm, with reductions to around 2sm at times. Could see a few isolated showers later Friday afternoon, although models generally just suggesting some aggravated cu. Winds: north northwest through Friday, with gusts kicking in thanks to mixing by late morning. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...DAS LONG TERM....DAS AVIATION.....Rieck
Hazardous Weather Outlook National Weather Service La Crosse WI 1144 AM CDT Thu Jun 22 2017 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-231200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 1144 AM CDT Thu Jun 22 2017 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Thunderstorms are expected into tonight. A few storms may be severe with large hail and damaging winds mainly south of I-90, but heavy rain will be the main impact. Areas that receive repeated rounds of thunderstorms with heavy downpours may result in some localized flash flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Isolated thunderstorms are possible at times Saturday through Monday with thunderstorms also possible on Wednesday. The probability for severe weather is low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested today. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. DAS/Makowski
Special Weather Statement National Weather Service La Crosse WI 755 PM CDT Thu Jun 22 2017 IAZ008>011-018-019-029-030-MNZ094>096-WIZ053>055-061-230400- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Mower-Fillmore-Houston-Vernon-Crawford-Richland-Grant- Including the cities of Osage, Cresco, Decorah, Waukon, Charles City, New Hampton, Oelwein, Elkader, Austin, Preston, Caledonia, Viroqua, Prairie Du Chien, Richland Center, and Platteville 755 PM CDT Thu Jun 22 2017 ...Scattered Storms This Evening... Storms will continue to develop this evening, all capable of producing very heavy downpours - which could result in localized street flooding. In addition, the strongest storms could yield small hail up to 1/2 inch. If you have evening plans, be prepared to find indoor shelter when storms approach. Also, never cross flooded roadways. Rieck
The La Crosse radar (KARX), 147 km away, was scanning. The volume nearest the first event began at 01:50 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Up to quarter sized hail fell in Floyd.
Several large tree branches were blown down in Floyd.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2017Every state in 2017This day in weather historyWarnings in Iowa, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 703442, 703453.